First Author: A.Sharma INDIA
Co Author(s): J. Sheth M. RJ V. N S. SK J. Patil 0 0 0 0 0 0 0 0 0
Back to previous
To report possibility of retinal ischemia with Clonazepam
Lotus Eye Care Hospital and Institute, Coimbatore, TN, India
40 year old female presented with sudden diminution of vision in the left eye (OS). Snellens best corrected visual acuity (BCVA) was 6/6 in right eye (OD) and 4/60 in OS. Anterior segment examination was normal. Posterior segment examination showed sclerosis of arteries and veins throughout peripheral retina in both the eyes and vitreous hemorrhage in OS. Fundus Fluorescein Angiography (FFA) was perfomed.
Fundus Fluorescein Angiography showed non perfusion of retina outside arcades in both the eyes along with neovascularisation elsewhere in OS. Systemic workup for vasculopathies, diabetes, hypertension, uveitis and cardiac abnormalities was negative. After ruling out all the possibilities, history of suicide attempt with 100 tablets of oral clonazepam (each 0. 5mg) 6 months ago was elicited. This is the diagnosis of exclusion in present case where no other etiological factor could be identified.
Clonazepam is an anti-anxiety medication in the benzodiazepine family. Non peer review literature describes the possibility of vasospasm in 0.01% cases in females of 50-60 years of age. This is the first report describing its vasospsatic effect on retinal microvasculature. To the best of our knowledge clonazepam toxicity on retina has never been described in the literature. This particular case shed some light on the possible sideeffect of clonazepam on retina.